Missouri, 2004

Flash Flood in Missouri, July 6, 2004

July 6, 2004 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 3:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 6, 3:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT TUE JUL 6 2004

.SHORT TERM...

WITH ADEQUATE INSTABILITY AND SOMEWHAT COLDER TEMPS IN THE MID
LEVELS...E.G. 500MB TEMPS AT -9...DEEP MOIST CONVECTION STARTED
UP EASILY TODAY AND LARGE HAIL WAS BEING PRODUCED FROM RANDOMLY
SCATTERED TSTMS...ALONG WITH SOME HIGH WINDS. THE CONVECTION IS
BEING HELPED ALONG BY THE APPROACH OF A 500MB S/WV TROF FROM THE
WEST. THIS TROF IS EXPECTED TO MOVE EAST OVERNIGHT AND SHUT OFF THE
UPPER SUPPORT FOR THE PRESENT CONVECTION.

A SFC LOW OVER SRN LAKE MICHIGAN IS PROGGED TO MOVE EAST OVER THE
NEXT COUPLE OF DAYS...BUT ITS ACCOMPANYING SFC TROF/FRONT MAY BE
SLOW TO MOVE ACROSS THE FCST AREA ON WED AND MIGHT PROVIDE SOME
FOCUS FOR ADDITIONAL CONVECTION ACROSS THE EXTREME SERN SECTOR IN
THE EVENING. MEANWHILE...TOWARD FRI...A VORTEX OVER THE GREAT LAKES
WILL CONTINUE TO CHURN AND MOVE SLOWLY EAST...PROVIDING GENERAL NWRN
MID LEVEL FLOW...A SOMEWHAT DRIER AIR MASS...AND TRANQUIL WX FOR THE
FCST AREA. THE ONLY POSSIBLE EXCEPTION WOULD BE A MINOR IMPULSE IN THE
MID LEVEL FLOW THAT COULD RESULT IN SOME SHWS/TSTMS THU AND THU
NITE...BUT LIKELIHOOD IS LOW.

&&

.LONG TERM...

LONG RANGE MODELS CONTINUE TO ADVERTISE BUILDING HEIGHTS OVER THE
MIDDLE OF THE NATION AT THE END OF THIS WEEK. PROBABILITY OF
PRECIPITATION SHOULD REMAIN LOW EACH DAY. IT DEPENDS ON WHICH LONG
RANGE YOU SOLUTION YOU BELIEVE...AS FAR AS WHETHER OR NOT TO INCLUDE
LOW CHANCE POPS SATURDAY THROUGH NEXT TUESDAY. BETWEEN THE GFS AND
ECMWF...THE GFS IS DEFINITELY THE DRIER MODEL. HOWEVER...SINCE THERE
IS A PERSISTENT SIGNAL IN THE ECMWF...WE WILL CONTINUE WITH LOW
CHANCE POPS SATURDAY AND BEYOND...ESPECIALLY OF THE DIURNAL VARIETY
IN TERMS OF CONVECTION. THE SIGNAL IS THAT AN AXIS OF SLIGHTLY
HIGHER MEAN RH WILL BE OVER THE WEST 1/2 OF THE FA...SHIFTING EAST
WITH TIME. GFS HAS BEEN A LITTLE TOO INCONSISTENT FOR US TO WANT TO
RELY ON IT ALL THAT MUCH. A PERSISTENCE FORECAST IS USUALLY A BETTER
APPROACH THIS TIME OF YEAR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DB/CN
Hazardous weather outlook, Jul 6, 10:20 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT TUE JUL 6 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1120 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...

A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY AND TONIGHT ACROSS
SOUTHWEST INDIANA...AND SMALL PORTIONS OF SOUTHEAST ILLINOIS AND WEST
KENTUCKY...BASICALLY ALONG AND EAST OF A LINE FROM LANCASTER
ILLINOIS...TO NEW HARMONY INDIANA...TO NEAR SACRAMENTO KENTUCKY. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT ACROSS
THE REST OF THE OUTLOOK AREA. SIMILAR TO THE PATTERN OF THE PAST
COUPLE OF DAYS...LARGE CLUSTERS OR LINES OF THUNDERSTORMS WILL OCCUR.
THESE STORMS WILL BE ACCOMPANIED BY STRONG AND LOCALLY DAMAGING
WINDS...HEAVY RAINFALL...AND A FEW HAIL OCCURRENCES. THE HIGHEST
POTENTIAL OF SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING
HOURS.

A VERY WARM AND UNSTABLE ATMOSPHERE WILL SUSTAIN LARGE COMPLEXES OF
THUNDERSTORMS AS THEY MOVE EAST FROM THE PLAINS ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
EVENING...HOWEVER THE POTENTIAL OF SEVERE WEATHER WILL BE LOWER. A
FEW ISOLATED STORMS MAY REACH SEVERE LEVELS ACROSS WESTERN
KENTUCKY...AHEAD OF A COLD FRONT CROSSING THE OHIO VALLEY. THE COLD
FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...SO THUNDERSTORMS ARE NOT
FORECAST FOR NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY.

THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST OVER THE WEEKEND AS
THE WARMER AND MORE HUMID AIR RETURNS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY AGAIN BE REQUESTED TODAY AND TONIGHT.
SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO LISTEN FOR LATER
STATEMENTS AND POSSIBLE WATCHES TODAY.

RST

In the hours before

Local storm report, Jul 6, 3:10 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     MOUNT CARMEL            38.42N 87.77W
07/06/2004  60 MPH           WABASH             IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 6, 3:11 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
07/06/2004  0.88 INCH        WABASH             IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 6, 3:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             CARMI                   38.09N 88.17W
07/06/2004  0.75 INCH        WHITE              IL   CO-OP OBSERVER

            HEAVY RAIN REPORTED WITH STORM.

&&

SMITTY
Local storm report, Jul 6, 3:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N GOLCONDA            37.38N 88.49W
07/06/2004  0.75 INCH        POPE               IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 6, 4:11 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
07/06/2004                   JACKSON            IL   EMERGENCY MNGR

            AT LEAST A DOZEN TREES DOWN IN SOUTHWEST PORTION OF
            COMMUNITY.

&&

SMITTY
Local storm report, Jul 6, 4:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLASH FLOOD      POPLAR BLUFF            36.76N 90.41W
07/06/2004                   BUTLER             MO   EMERGENCY MNGR

            PORTION OF HIGHWAY 67 FLOODING IN POPLAR BLUFF. DEEP
            ENOUGH FOR CARS TO FLOAT.

&&

SMITTY

The radar

The Paducah radar (KPAH), 151 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
July 6, 4:35 PM CST to 6:00 PM CST
Where
Butler County, Poplar Bluff
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Flooding occurred on U.S. Highway 67 in Poplar Bluff, where the water was deep enough to float vehicles. Several city streets and intersections were impassable due to the high water, and the street department closed them for three to four hours. The intersection of Highways 53 and 142 on the south side of Poplar Bluff was under water. Some cars were flooded out. There was an unofficial rainfall report of four inches of rain on the south side of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410526.